My patient with ulcerative colitis has had colectomy. Can she still get C. difficile infection?

Yes! Although a common cause of colitis, an increasing number of reports in the literature suggest C. difficile can cause enteritis as well.Antibiotic use is a major risk factor in most reports, with nearly one-half of the cases reported in patients with inflammatory bowel disease, many post-colectomy. 1-3

Mortality of C. difficile enteritis based on the first 83 cases in the literature appears to be 23%,1 but as high as 60%-83% depending on the report!2 Its diagnosis post-colectomy requires a high index of suspicion, as patients may not complain of “diarrhea” with chronically loose stools in the ileostomy bag.  Be particularly on the lookout for C. difficile enteritis in these patients when there is increased stool output, fever, hypotension, and/or leukocytosis2, and when in doubt, send a stool specimen from the ileostomy bag for C. difficile testing.

Although the pathophysiology of C. difficile enteritis is not fully understood, few observations are particularly intriguing: 

  • Small bowel mucosa may be colonized by C. difficile in about 3% of the population, potentially serving as a reservoir.2
  • Patients with ileostomy may develop a metaplasia of the terminal end mimicking colonic environment.4  
  • Exposure of rabbit ileum to C. difficile toxin A also causes significant epithelial necrosis with destruction of villi and neutrophil infiltration.5

 

References

  1. Dineen SP, Bailey SH, Pham TH, et al. Clostridium difficile enteritis: a report of two cases and systematic literature review. World J Gastrointest Surg 2013;5:37-42. https://www.wjgnet.com/1948-9366/full/v5/i3/37.htm
  2. Boland E, Thompson JS. Fulminant Clostridium difficile enteritis after proctocolectomy and ileal pouch-anal anastomosis. Gastroenterology Research and Practice 2008; 2008: Article ID 985658. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2633454/pdf/GRP2008-985658.pdf
  3. Freiler JF, Durning SJ, Ender PT. Clostridium difficile small bowel enteritis occurring after total colectomy. Clin Infect Dis 2001;33:1429-31. https://pdfs.semanticscholar.org/333b/d84978cfc4ac8fd21a15bc8fd26ff3160387.pdf
  4. Apel R, Cohen Z, Andrews CW, et al. Prospective evaluation of early morphological changes in pelvic ileal pouches. Gastroenterology 1994;107:435-43. http://www.gastrojournal.org/article/0016-5085(94)90169-4/pdf
  5. Triadafilopoulos G, Pothoulakis C, Obrien MJ, et al. Differential effects of Clostridium difficile toxins A and B on rabbit ileum. Gastroenterology 1987;93:273-279. https://www.ncbi.nlm.nih.gov/pubmed/3596162
My patient with ulcerative colitis has had colectomy. Can she still get C. difficile infection?

What complications should I look for in my hospitalized patient suspected of having check-point inhibitor toxicity?

Targeting the host immune system via monoclonal antibodies known as checkpoint inhibitors (CPIs) is an exciting new strategy aimed at interfering with the ability of cancer cells to evade the patient’s existing antitumor immune response. CPIs have been shown to be effective in a wide variety of cancers and are likely to be the next major breakthrough for solid tumors1-3. Unfortunately, serious—at times fatal— immune-related Adverse Events (irAEs) have also been associated with their use4,5.

IrAEs occur in the majority of patients treated with nivolumab (a programmed death 1 [PD-1] CPI] or ipilimumab (a cytotoxic T-lymphocyte-associated antigen 4 [CTLA-4] CPI)1. The severity of irAEs may range from mild (grade 1) to very severe (grade 4). Grading system categories discussed in more detail at link below:

https://www.eortc.be/services/doc/ctc/CTCAE_4.03_2010-06-14_QuickReference_5x7.pdf.

Although fatigue, diarrhea, pruritis, rash and nausea are not uncommon, more severe grade (3 or 4) irAEs may also occur (Figure). The most frequent grade 3 or 4 irAEs are diarrhea and colitis; elevated ALT or AST are also reported, particularly when CPIs are used in combination. Hypophysitis, thyroiditis, adrenal insufficiency, pneumonitis, enteritis sparing the colon with small bowel obstruction, and hematologic and neurologic toxicities may also occur.

Generally, skin and GI toxicities appear first, within a few weeks of therapy, followed by hepatitis and endocrinopathies which usually present between weeks 12 and 245. High suspicion and early diagnosis is key to successful management of irAEs.

Figure. Selected irAEs associated with nivolumab and ipilimumab (adapted from reference 1).

chceky2

References

  1. Larkin J, Chiarion-Sileni V, Gonzalez R, et al. Combined nivolumab and ipilimumab or monotherapy in untreated melanoma. N Engl J Med. 2015;373:23-34.
  2. Borghaei H, Paz-Ares L, Horn L, et al. Nivolumab versus docetaxel in advanced nonsquamous non-small-cell lung cancer. N Engl J Med. 2015;373:1627-1639.
  3. Brahmer J, Reckamp KL, Baas P, et al. Nivolumab versus docetaxel in advanced squamous-cell non-small-cell lung cancer. N Engl J Med 2015; 373:123-135.
  4. Weber JS, Yang JC, Atkins MB, Disis ML. Toxicities of immunotherapy for the practitioner. J Clin Oncol 2015;33:2092-2099.
  5. Weber JS. Practical management of immune-related adverse events from immune checkpoint protein antibodies for the oncologist. Am Soc Clin Oncol Educ Book. 2012:174-177.

Contributed by Kerry Reynolds, MD, Mass General Hospital, Boston.

 

 

 

 

What complications should I look for in my hospitalized patient suspected of having check-point inhibitor toxicity?